Alert archive / Iowa / Wind Chill Advisories in 2008
Wind Chill Advisory 10, NWS Des Moines, IA
NWS Des Moines, IA issued this wind chill advisory at Feb 19, 2008, 3:43 PM CST for 35 counties in Iowa. It took effect at Feb 19, 2008, 9:00 PM CST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Feb 19, 2008, 3:43 PM CST (21:43 UTC)
- In effect from
- Feb 19, 2008, 9:00 PM CST
- Expired
- Feb 20, 2008, 12:00 PM CST
- In force
- 15 hr
- Issued by
- NWS Des Moines, IA
All 35 counties
Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hardin County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 26 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 97 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 413 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Feb 19, 12:29 PM CST, 3 hours 14 minutes earlier.
Area forecast discussion, Feb 19, 12:29 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1229 PM CST TUE FEB 19 2008 ...UPDATED PUBLIC DISCUSSION. .DISCUSSION... SATURATION TAKING A BIT LONGER TO OCCUR AND HAVE PUSHED BACK START TIME OF LIGHT SNOW A FEW HOURS INTO THE LATE AFTERNOON. STILL LOOKING AT LIGHT SNOW EVENT WITH SOME WAA AND FORCING CROSSING THE STATE. ARCTIC BOUNDARY DOWN TO ABOUT ST. CLOUD MN ATTM WITH STRONG PUSH OF COLD AIR HEADING SOUTH FOR TNT. WITH AFTERNOON PACKAGE WILL BE LEANING TOWARD A WC.W FOR THE FAR NORTH AND WC.Y FOR REMAINDER OF THE AREA THROUGH 18Z WED. ALSO...WINDS WILL CONTINUE TO CAUSE BLOWING SNOW OVER THE EASTERN PORTION OF THE FORECAST AREA AND WILL MORE THAN LIKELY BE ADDING A BS.Y FOR AREAS EAST OF I35 THROUGH ABOUT 9 AM WED CONSIDERING WIND SITUATION EXPECTED FOR MOST OF THE NIGHT AND CONDITIONS ENCOUNTERED ACROSS THE REGION MON AFTERNOON./REV PREVIOUS DISCUSSION... SURFACE HIGH PRESSURE WILL SLIDE EAST THIS MORNING AHEAD OF A CLIPPER SYSTEM THAT WILL BRING A QUICK SHOT OF SNOW. A WIND CHILL ADVISORY CONTINUES UNTIL 6 AM THIS MORNING. CURRENT WIND CHILL VALUES ARE BORDERLINE...BUT WILL LEAVE HEADLINES IN PLACE. SOUTHWEST WINDS WILL ALLOW TEMPERATURES TO REBOUND INTO THE 20S ACROSS SOUTHWEST SECTIONS TODAY. AFTERNOON SNOW AND CLOUDS WILL HOLD READINGS DOWN IN THE TEENS NORTHWEST. SHORT RANGE MODELS ARE STILL FAVORING THE NORTHEAST HALF OF THE FORECAST AREA FOR THE HIGHER QPF AMOUNTS UP TO 0.05 INCHES. MOST LOCATIONS CAN EXPECT A LIGHT DUSTING TO AROUND AN INCH...WITH ISOLATED TWO INCH AMOUNTS NOT OUT OF THE QUESTION NORTHEAST. AN INCREASING NORTHWEST WIND TONIGHT WILL LIKELY CREATE MORE PROBLEMS WITH SNOW DRIFTING ACROSS AND FREEZING ON ROADWAYS. REDUCED VISIBILITIES IN BLOWING SNOW ARE ALSO POSSIBLE. STRONG CAA WILL PLUNGE TEMPERATURES BELOW ZERO OVERNIGHT...AND A SUSTAINED WIND OF 15 TO 25 MPH WILL PRODUCE WIND CHILL VALUES AROUND 20 BELOW SOUTH TO 30 BELOW NORTH. WILL LET DAY SHIFT FINE TUNE DETAILS...INCLUDING CONSIDERATION OF WIND CHILL WARNING. THE ARCTIC HIGH WILL SETTLE ACROSS IOWA ON WEDNESDAY WITH CONTINUED BITTERLY COLD CONDITIONS. ATTENTION THEN TURNS TO THE SNOW POTENTIAL FOR THURSDAY. MODEL CONSENSUS IS WEAK CONCERNING THE TIMING AND AMPLITUDE OF THE UPPER LEVEL TROUGH. BUT FOR NOW IT APPEARS THERE IS ENOUGH SUPPORT FROM THE GFS/GFSENS/ECMWF/GEM TO INCREASE AND EXPAND COVERAGE OF CHC POPS...ESPECIALLY DURING THE DAY THURSDAY. MODERATING TEMPS ARE STILL EXPECTED IN THE EXTENDED PERIOD WITH MONDAY STILL FAVORED FOR THE ARRIVAL OF THE NEXT STORM. && .AVIATION...19/18Z UPPER LEVEL SYSTEM CONTINUES TO DROP SOUTH OUT OF THE NORTHERN PLAINS AND WILL BRING CEILINGS LOWERING TO MVFR FOR A BRIEF PERIOD AFT 20Z THIS AFTERNOON THROUGH APPROXIMATELY 01Z WITH A CHANCE OF SNOW WITH MAINLY MVFR VISIBILITIES BUT A PERIOD OF IFR ALSO POSSIBLE...ESPECIALLY NORTH. A COLD FRONT WILL SWEEP THROUGH LATE AFTERNOON AND EARLY EVENING BRINGING GUSTY NORTHWEST WINDS BACK TO THE STATE. SOME BLOWING SNOW POSSIBLE OVERNIGHT AND HAVE INCLUDED MENTION ACROSS THE NORTHEAST TAF SITES OF KALO AND KMCW. POSSIBLE BLOWING SNOW AT KOTM AS WELL AFT 06Z. WINDS WILL BE ISSUE WITH GUSTS IN THE 25 TO 30 KT RANGE THIS EVENING AND OVN./REV && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && SHORT TERM/AVIATION...REV LONG TERM...KINNEY
Hazardous weather outlook, Feb 19, 5:35 AM CST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 535 AM CST TUE FEB 19 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-201200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 535 AM CST TUE FEB 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT BLOWING AND DRIFTING SNOW IS EXPECTED THIS EVENING...MAINLY IN OPEN AREAS EAST OF HIGHWAY 169...AND NORTH OF INTERSTATE 80. VERY SLICK ROAD CONDITIONS ARE EXPECTED AS SNOW DRIFTS ACROSS AND FREEZES ON ROADWAYS. VISIBILITIES WILL ALSO DROP BELOW ONE MILE AT TIMES IN BLOWING SNOW. TEMPERATURES WILL FALL BELOW ZERO TONIGHT AND COMBINE WITH A STRONG NORTHWEST WIND TO PRODUCE DANGEROUS WIND CHILL VALUES. WIND CHILLS WILL RANGE FROM 20 BELOW ZERO IN SOUTHERN IOWA...TO 30 TO 35 BELOW IN THE NORTH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIND CHILL VALUES OF 20 TO 35 BELOW ZERO WILL LINGER EARLY WEDNESDAY MORNING...BEFORE GRADUALLY IMPROVING FROM LATE MORNING ON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...ALTHOUGH REPORTS OF SNOWFALL AMOUNTS...AND BLOWING AND DRIFTING SNOW ARE ENCOURAGED. KINNEY
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 3:43 PM CST | Blowing Snow Advisory | DMX | Appanoose, Black Hawk, Boone, Bremer, Butler, Cerro Gordo and 24 more | 14 hr |
| Feb 19, 3:43 PM CST | Wind Chill Warning | DMX | Audubon, Black Hawk, Boone, Bremer, Butler, Calhoun and 24 more | 20 hr |
Nearby
Wind Chill Advisories in Iowa, 2008Every wind chill advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.